Hail, Marshall
- When
- July 19, 7:55 PM CST
- Where
- Marshall County, Stephen
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.450, -96.867
16 hail, 6 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 5:50 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 650 PM CDT TUE JUL 19 2005 .EARLY EVENING UPDATE... SPC PHONE CALL COORD....SVR WATCH SOON TO BE ISSUED FOR MAJORITY OF FCST AREA EXCEPT DVL AREA AND FAR SOUTHEASTERN ZONES. SFC BASED STORMS TRYING AND TRYING TO GET GOING ALONG FRONT JUST EAST OF BISMARCK WHERE SFC TEMPS REACHED NR 100F. MAIN PLAYER WILL BE INCREASE IN 850 MB JET WITH 40-50KT JET FROM FAR ERN SD INTO NCNTRL MN 03-06Z TIME FRAME WITH MUCH OF THE FCST AREA IN FAVORABLE LEFT QUAD FOR SVR HAILERS AND PSBL WIND. TOR THREAT SEEMS LOW AS LOW LEVEL SHEAR NOT TERRIBLY GREAT AS SFC WINDS S-SW AND SW WINDS AT 850 MB AND THUS WOULD EXPECT STORMS TO BE ROOTED NR 850 MB LAYER. && DTR ----------------------------------------------------------------- .PREVIOUS DISCUSSION... .SHORT...MAIN FORECAST CHALLENGES ARE PRECIPITATION AND TEMPERATURES. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED ALONG A BIS TO HEI LINE...WITH AN INVERTED TROF EXTENDING ALONG A MOT-YBR LINE TO ANOTHER LOW IN N MB. WHEN COMPARING MODELS...GFS APPEARS TO HAVE INITIALIZED THE BEST...SO WILL LEAN TOWARDS IT FOR FORECAST. THE LOW AND ITS ASSOCIATED COLD FRONT MOVE THROUGH THE AREA OVERNIGHT. WITH STRONG WARM AIR ADVECTION AIDING THE PUSH OF MID 60S DEWPOINTS INTO THE AREA THIS AFTERNOON...THE 700MB CAP HAS INTENSIFIED OVER THE AREA AS WELL...WITH MODELS INDICATING THE +12 CELSIUS ISOTHERM INTO THE S HALF OF THE AREA BY 06Z. HOWEVER...THE 12Z UA ANALYSIS DID SHOW SOME HEIGHT FALLS AS WELL AS A 50+KT SPEED MAX AT 500MB MOVING TOWARDS THE AREA TODAY. THIS IN CONJUNCTION WITH A GOOD 850MB LOW LEVEL JET AND THE SURFACE FRONT IN VICINITY MAY BE ENOUGH TO BREAK THE CAP AROUND 03Z THIS EVENING...WHICH COULD RESULT IN EXPLOSIVE THUNDERSTORM DEVELOPMENT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREATS. THUS...HAVE LEFT IN THE CHANCE OF SEVERE THUNDERSTORMS FOR THE AREA THIS EVENING INTO WED MORNING. FOR WED THROUGH FRI...WEATHER PATTERN REMAINS ACTIVE WITH A PROGRESSION OF HIGH AND LOW PRESSURE SYSTEMS THROUGH THE AREA. HOWEVER...WITH THE NEXT CHANCE FOR THUNDERSTORMS HOLDING OFF UNTIL FRI NIGHT. EXPECT TEMPERATURES NEAR NORMAL. LONG TERM (SAT-TUE)...MODELS COMING INTO BETTER AGREEMENT ALTHOUGH MINOR TIMING DIFFERENCES REMAIN. ENSEMBLE MEANS SHOWING LESS SPREAD. AS PER PMDEPD...WILL FOLLOW GFS FOR DETAILS. LARGE RIDGE ACROSS THE S STATES WILL LOCATE JET STREAM/STORM TRACK NEAR INTERNATIONAL BORDER. FAST MOVING SYSTEMS WILL GIVE SLIGHT THUNDER CHANCES SAT AND MON. TEMPERATURES WILL BE NEAR TO ABOVE NORMAL. && .AVIATION...MAIN AVIATION CONCERN OVERNIGHT WILL BE THUNDERSTORM POTENTIAL. EXPECT STORMS TO DEVELOP ACROSS EASTERN ND THIS EVENING AND PROPAGATE EAST OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 629 AM CDT TUE JUL 19 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201120- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 629 AM CDT TUE JUL 19 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN EASTWARD ADVANCING COLD FRONT TONIGHT. STRONG INSTABILITY POOLING AHEAD OF THE FRONT WILL INDUCE THE THREAT FOR A FEW OF THE STORMS TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. THE SEVERE THREAT SHOULD SHIFT INTO MINNESOTA LATER TONIGHT AS THE FRONT CONTINUES TO ADVANCE EAST. WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE MAY INHIBIT OVERALL AREAL COVERAGE OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 700 PM CDT TUE JUL 19 2005 MNZ001>009-013>017-022>023-027>029-NDZ008-016-026>030- 038>039-049-052>054-200700- WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN- SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN- SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN- EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN- EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-WILKIN MN- BARNES ND-CASS ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-PEMBINA ND- RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND-TRAILL ND- EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR THE FOLLOWING AREAS IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BELTRAMI LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES BECKER CLAY CLEARWATER KITTSON MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE ROSEAU IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WILKIN IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES GRAND FORKS NELSON PEMBINA WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES BARNES CASS GRIGGS RANSOM RICHLAND SARGENT STEELE TRAILL INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FARGO...GRAFTON... GRAND FORKS...ROSEAU...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON. DTR
The Fargo/Grand Forks radar (KMVX), 108 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
16 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Most of the hail was dime to quarter size.
The hail was reported by a Sheriff's Deputy 6 miles north and 7 miles west of Karlstad. Dime to golfball sized hail fell.
The largest hailstones fell a few minutes after the rain had passed. The large hail dented a vehicle and damaged shingles.
Dime to golfball sized hail fell.
Penny to nickel sized hail fell.
The hail fell at Little Oak Island.
Pea sized hail covered the ground, mixed with a few hailstones up to a nickel size.
The hail hit the side of a house.
Tree branches were blown down across town. A shed near the town elevator was totalled. A beam from the shed punctured a hole in the roof of a nearby house. Pieces from the shed damaged other nearby homes.
Strong winds toppled trees and power lines. One tree fell on a truck. A pickup camper was also tipped over.
13 consecutive power poles were snapped.
A power pole was snapped off.
Large branches and power lines were blown down.
Large branches were knocked down. A small tree was snapped off.
Two inches of rain was also measured.
Several farmsteads were surrounded by flooded fields and ditches between the communities of Florian and Middle River. The Florian village park was flooded by a small creek. Middle River City Park was flooded by the Middle River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467783, 5467784, 5467785, 5467786, 5467787, 5467788, 5467789, 5467790, 5467791, 5467792, 5467793, 5467794, 5467796, 5467795, 5467797, 5467798, 5467891, 5467892, 5467799, 5467800, 5467801, 5467889, 5467890.